Medical questions & health advice by board certified doctors
"Why am I bleeding after ovulation?"
I've been on birth control for 6 years now I went out of town and forgot my pills... Me and my husband had unprotected sex... I woke up today with bleeding and I had my period on April a few weeks ago. Why am I bleeding?
This is an important question to discuss with your OBGYN. The way the birth control pill works is that it supplies a dose of the female hormones to the body that suppress the natural ovulatory cycle of the ovaries while still allowing periodic shedding of the uterine lining (with menstruation). Most likely, you are bleeding because you were far enough into your pill pack that the uterine lining had built up a certain degree of thickness. As a result, when you stopped taking the pill because you had forgotten it, this may have triggered menstruation just as occurs at the end of your pill pack. This breakthrough bleeding is not a dangerous phenomenon, and it should resolve once you get back on your pills. However you should see your primary care doctor or your OB GYN doctor regardless, as you will need some help from them in figuring out how to get back on the oral contraceptive pills. Specifically, the fact that you stopped taking the pills for a while means that you may be at risk for becoming pregnant if you have unprotected sex. Your doctor can give you advice on how many days you will need to use an alternative method of contraception (like a condom) before you are covered again by your oral contraceptive pills.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.